2 year-old with Hx rash 7 days after Amoxicillin at 7 months of age. Severe bilateral AOM now. Gave a dose of Augmentin in ER waiting room. No rash X 4 hrs. Continued on Augmentin. Developed urticarial-like eruption 2 days later (not urticarial because it does not come and go). No fever, itch. Etio?


Thank you for your inquiry.

Unfortunately there is no definitive way to determine the etiology of a non-urticarial eruption occurring during the administration of an antibiotic. However, until proven otherwise, one must assume that this is a non-IgE-mediated drug reaction. Unfortunately, as you know, testing to penicillin allergen would not be helpful in discerning whether this reaction was due to the Augmentin because such tests only apply to IgE-mediated (urticarial/anaphylactic) events.

Also, the rash could have other etiologies, but since one cannot determine whether this is the case, it is always most prudent to treat this reaction as an adverse event related to the administration of Augmentin.

Thank you again for your inquiry and we hope this response is helpful to you.

Phil Lieberman, M.D.

Ask A Question

Healthcare Professionals: If you can’t find what you are looking for, please send us your question.

Due to the number of questions submitted to Ask the Expert, we are experiencing a significant delay in responses at this time.

Ask now

AAAAI - American Academy of Allergy Asthma & Immunology